We exist to improve the lives
of everyone affected by epilepsy

Warning message

This article was published in April 2013. The information may be out of date. Please check our epilepsy information or our site A-Z.

New study links sodium valproate to autism

26 Apr 2013

tabletsThere has been a scientific study carried out in Denmark. It looked at 650,000 children born between 1996 and 2006. The study found that the children’s risk of having any type of autism spectrum disorder was increased, when certain mothers took valproate during pregnancy.

There is already a known risk with taking sodium valproate during pregnancy. It increases the risk of children being born with birth defects and thinking problems. The new research also shows that valproate significantly increases the risk of having a child with autism or an autism spectrum disorder.

Autism is a lifelong developmental disability that affects how a person communicates with, and relates to, other people and the world around them.

It is a spectrum condition, which means that, while all people with autism share certain areas of difficulty, their condition will affect them in different ways. Asperger syndrome is a form of autism.

“The absolute risk of being diagnosed with an autism spectrum disorder was 4.4 per cent in children exposed to valproate. This is compared to 1.5 per cent in children not exposed. The absolute risk of being diagnosed with childhood autism was 2.5 per cent in children exposed to valproate. This is compared to 0.5 per cent in children not exposed to valproate,” said the author of the study, Jakob Christensen. The author is a consultant neurologist at Aarhus University Hospital in Aarhus, Denmark.

The study was published in the Journal of the American Medical Association.

Nicole Crosby-McKenna, Epilepsy Action’s senior policy and campaigns officer said: “It is vital that women and girls of child bearing potential taking any epilepsy medicine have access to specialist information and advice. This should cover contraception, conception and pregnancy.

“For some women, sodium valproate is the safest drug for them to take in pregnancy. This is because it is the only medicine that effectively controls their epilepsy. More research is needed to discover the best way to treat these women before and during pregnancy.

“Another researcher in this area raised an interesting question - do these children have true autism or is it actually foetal valproate syndrome? Is it a case that some of the common features of autistic spectrum disorder are also common features of foetal valproate syndrome?

“There is an urgent need for continuing studies in this area. We need to better understand the potential effects of exposure to maternal sodium valproate. This includes how to minimise these risks if possible, or identify the families at a higher risk of having a baby with foetal valproate syndrome. Research is also needed to highlight best practice care and interventions to use in children and adults with foetal valproate syndrome.”

Epilepsy Action does not advise women to stop taking sodium valproate unless their doctor advises them to do so.

Epilepsy Action has a position statement on sodium valproate.

Further information can also be found on pregnancy and epilepsy and our HealthE mum-to-be campaign.

Comments: read the 11 comments or add yours

Comments

Would unborn baby be at risk of SVS if father was taking it and not mum ?

Submitted by J kerry on

Hi

Thankfully, when it’s the father taking sodium valproate (or other epilepsy medicines) it does not affect the baby’s development.

Regards

Diane, Epilepsy Action Helpline Team

Submitted by Diane@Epilepsy ... on

My son ( Martyn ) has severe autism, his mother was and still is taking sodium valproate for her epilepsy during her pregnancy. It seems there now saying there's evidence this could be the cause

Submitted by Andrew spragg on

when we decided to have another child, our first two are both healthy. my was on this medication, so we asked about possible birth defects. we were told the worst that could happen was a cleft lip, boy were we misinformed.
our son has congenital heart problems, severe learning difficulties, and finally after trying to find out what was wrong with him after 20 odd years we were finally told he is on the autistic spectrum. now we discover it's almost certainly down to the medication. someone should be held responsible for this.

Submitted by alan reed on

Hi Alan

It sounds like you’ve had a difficult time getting an explanation for your son’s health issues.

If it would help you to contact other families of children born with Fetal Anti Convulsant Syndrome (FACS), you may wish to contact OACS. This is a charity and support group for children and families affected by FACS.

If our helpline team can be of any help, please feel free to contact us directly  You can either email helpline@epilespy.org.uk or phone the Epilepsy Action Helpline freephone 0808 800 5050. Our helpline is open Monday to Friday, 8.30am until 5.30pm.

Regards

Diane

Epilepsy Action Helpline Team

Submitted by Diane-Epilepsy ... on

Has any link been found between children prescribed sodium valporate in their developmental years and austium? My daughter was prescribed it when she had a seizures when she was five, we questioned her change in behaviour down to side effects of the medication at then time and then at the age of 13 was finally diagnosed with Aspergers. Is this being researched? Would welcome your feedback.

Submitted by Sharon Evans on

Hi Sharon

Thanks for your message.

We’ve not heard of children taking sodium valproate developing autism as a side-effect of the medicine. But we’re not aware of research into this. Maybe you could ask you daughter’s doctor if they think there could be a link.

There is some research to suggest children with epilepsy are at a higher risk of developing autism.

Here are some research results that you may find interesting.

Study confirms that the link between epilepsy and autism ‘works’ both ways.

Scientists discover a link between epilepsy and autism for the first time 16 May 2013

If we can be of any more help, please feel free to contact our helpline directly. You can either email helpline@epilepsy.org.uk or phone the Epilepsy Action Helpline freephone 0808 800 5050. Our helpline is open Monday to Friday, 8.30am until 5.30pm.

Regards

Diane

Epilepsy Action Helpline Team

Submitted by Diane-Epilepsy ... on

My grandson was 3 when he was diagnosed with autism, mainly communication and socialization issues. He is now 8 and has good support from his school. His little brother is 4 and school is raising the same concerns and want to refer him to a paediatrician. Their mum took sodium valproate throughout both pregnancies. Consultant said fetal valproate syndrome couldn't be proved with oldest boy but is there a way that they could test both boys for this? Any comments would be greatly appreciated.

Submitted by Nana b on

Hello Nana

It can be a challenge to determine whether a person’s autism was caused by exposure to Sodium Valproate in the womb. Not all children who have autism will have Fetal Anti-Convulsant Syndrome (FACS), although it is obviously something to be aware of. If your family feel your grandsons may have signs of FACS though, your daughter could talk to her family GP about it. Her GP should then ideally refer your grandsons to a clinical geneticist to explore this further.

Diagnosing FACS is a diagnosis of exclusion and not always straightforward. If either of your grandsons are diagnosed with FACS your daughter may find it useful to get in touch with INFACT. INFACT may be able to put you in touch with other families whose children are diagnosed with FACS and tell you more about their work.

Karen

Epilepsy Action Helpline Team

Submitted by Karen-Epilepsy ... on

I’ve had four children whilst taking epilim who thankfully showed no signs of effects. However now starting their own families is there any way they can be tested for a genetic predisposition ? One grandson was born with twisted feet but physio corrected this. Worried granny and mothers. Thank you

Submitted by Granny mc on

Hi

I can see that would be a worry.

If your daughters are concerned their children may have foetal anti-convulsant syndrome (FACS) then they would need to talk to their GP about this. It is possible the GP would be able to point them in the direction of a geneticist.

To talk to other families in a similar situation you could contact INFACT.

Regards

Cherry  

Epilepsy Action Helpline Team

Submitted by Cherry-Epilepsy... on
Question about your epilepsy?

Your question will be sent to our helpline advisors.

Have a comment about this page?

All comments are reviewed by a moderator before publishing. Comments will be edited or deleted if they are offensive, libellous, slanderous, abusive, commercial or irrelevant.

We ask for your email when you make a comment through this website. This means that we can let you know directly that we have replied to you. By making a comment through the website, you allow us to use the comment in our publicity without using your name. If we would like to use your name, we will email you to get your permission.

The content of this field is kept private and will not be shown publicly.
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.